A Warning about Azilect!

I took Azilect for 8 or nine years and had minor to major depression the entire time. Most every night i would cry, worry about every thing. Just to see how my Pd was i stopped taking all my meds for a few days. I found that i was much worse thsn i thought. I added my meds back one at a time. With Azilect being the last. I noticed that i no longer had my nightly cry fest so i did not take the Azilect any more. This was about 2 months ago and i have not had any depression at all. I am convinced it was the Azilect nothing else has change. If this is true and i believe it is it cost me my job and years of suffering for me and my family.

33 Replies

oldestnewest
  • My brother's movement disorder specialist who is head of the department at the University of Pennsylvania told him that Azilect is about the same as a vitamin pill. He put him on Sinemet and is keeping track of how that works. My brother has had PD for 3-4 years now and was never on Sinemet until he saw this MD neuro. The other meds he had including Azilect did not relieve his tremors at all. It may be too late for Sinemet to help stop his tremors.

  • I've never heard of tremors having a timeline in terms of drug effectiveness! If this is accurate I'm quitting Sinemet. Why bother?

  • My neurologist says that Azilect is not for relieving the symptoms of PD but has neuroprotective qualities to help slow the progression of PD. I doubt Azilect is the cause of your depression however everyone is different and has a different reaction to medications. I have suffere from depression for a long time, but since I started one Sinemet I have not had any problems with it. My GP says that the serotonin can not do it's thing without the dopamine and that's why depression is a major symptom of PD.

  • Less serious side effects may include:

    joint pain;

    mild headache, depressed mood;

  • milk allergy/intolerance caused headaches. stoped after I discovered lactaid.

  • Even the neuroprotective qualities are up for debate. If you read the studies they have had different results in different studies.

  • i'm amazingly undepressed, must not have pd. I think my high spirits bug some folk. I worry have funny bone moments.....like coming off a high....my nose works fine.....in time.

  • That,s about right. Parkinson's can cause joint pain, headache and a depressed mood.

  • I have been thinking of adding a very small amount of azilect but if it is simply for the possibility of neuroprotection it is not worth it. I would rather rely on exercise and sinemet. I really like to keep things simple. The fewer drugs the better, for me. At least for now.

  • Bailey, what was the dosage you were taking each day?

  • 1 mg

  • When I started on Axilect I was advised by neurologist (and pharmacist) to keep a stock at home as running out can cause problems. Here's a quote for you:

    Do not stop taking rasagiline without talking to your doctor. Your doctor will probably decrease your dose gradually. If you suddenly stop taking rasagiline, you may experience withdrawal symptoms such as a fever; muscle stiffness; unsteadiness, wobbliness, or lack of coordination; or changes in consciousness.15 Jul 2016

    Rasagiline: MedlinePlus Drug Information

    medlineplus.gov › druginfo › meds

  • If it is powerful enough to require slowly dropping it then it could have caused me to be depressed.

  • I could very well have caused your depression because our chemistries are so varied and different people have different reactions.

  • I dont understand why they say it does nothing. My symptons improved within a few weeks of taking it. Maybe it's all in my mind!

    My neuro told me it was initially designed as an anti depressant and I think in general you cannot stop those cold turkey. They can also make depression much worse in some people.

  • You are correct, it is an MAOB inhibited which is an anti-depressant. Unfortunately some anti-depressions can actually cause depression in some people. No one knows why some people have the opposite reaction. With me it's all blood pressure medications that are Ace Inhibitors. Instead of bringing down my BP they make it go up. I'm taking a Beta Blocker for my BP and that is working good.

  • Azilect knocks out an enzyme which as part of our bodies self-regulatory systems is busy helping to mopping up excess dopamine. As PWP's we have not got excess and that's why it extends the effectiveness of other PD drugs to a greater or less extent. However, as with all these drugs when you look into to all the other things they are affecting apart from the target, it is alarming. I felt it returned me to the "normal" I had first experienced with Sinemet but it was a somewhat subtle effect for me and several years along the line I wonder if I am now taking one med. too many for very little benefit.

  • Drugs affect everyone differently.I started on pramipexole and still had depression Dr added Azelect and within a while depression went and have been fine since.4 1/2 years and still doing well on Premipexole and Azelect and lots of exercise and mindfulness.Still get a little anxiety at times but practice relaxation and breathing exercises keep it under control

  • Azilect was and is very effective for me. Helped my mood and energy greatly.

  • Interestingly enough, Sinemet made me violently ill and gave me panic attacks. I couldn't tolerate it. I was dubious about taking Azilect but finally consented after 3 months of consideration. Within a short time of beginning Azilect, my mood and right sided weakness subsided. I also recently started Amantadine which did wonders in decreasing my stiffness. It is fascinating to learn about the diversity of responses we have to different meds.

  • I take Sinemet like candy 18 25/100 a day works great for me.

  • 18 Sinemet a day? Has any body approached you yet about DBS?

  • don't need dbs doing great

    i go from 3 am to 9 pm doing things

    when i stop i feel my pd not when i i active.

  • That's great. I know that for insurance purposes they wont even entertain the idea until you have been at officially diagnosed for 5 years and are taking over 800 mg of Sinemet a day. You have more than doubled that so I was just asking.

  • thanks

  • azilect was a horrible drug for me. I took it for two and a half months. At the end of two months when I increase the dosage to 1 mg I got the side effects on the list on the package.. I felt like I was losing my mind for two and a half months, my driving was Spacey then I got the malaise and that is when I quit. After stopping azilect I did notice I was worse in my movement so it was doing something. However weighing how I felt in my head and my body I decided I did not want to be losing my mind or feeling like it. I went off of it cold turkey, would not recommend it, felt awful for two weeks. Mary

  • 6 years on azilect and I still don't know if it does anything?

  • 4 yrs azilect. Agree with Hal. I am my own historical control. Studies are weakly supportive. It's virtually imposible to affirm causality of side effects or benefit in one case..

  • take xadago instead healthunlocked.com/parkinso... it works better than azilect and makes your sinemet last longer as well as many other improvements I have found.

  • I've heard the same thing about Azilect from several people.

  • I think Azilect is very expensive compared to Sinemet too--but a generic is supposed to be on the way. A lot of doctors seem to think Azilect is great but I wonder if they have just been impressed by the drug reps. It seems like the pwps who start with Sinemet do better than the pwps who add it later after using Azilect or other drugs first. We all need to research it all as much as we can. And our body chemistries are all so different.

  • I did not take Sinemet until my 9th year and it worked great, Brought me to almost normal.

  • I'm glad. My brother has only been using it since July. It hasn't helped his tremors at all. I have only used Sinemet and have no tremors. Others I know have a slight hand tremor using Azilect first and Sinemet later. Others I've met who are taking just Azilect still have tremors. My brother has had quite a bit of stress along with getting PD and he has not exercised after learning he had it.

You may also like...